Liz, things have really been stacking up on you. Your husband, your health and your friend. Your world has really gone nuts. Sounds like you need to do some screaming and crying. But you also need some rest because sepsis is SUCH a big deal.
I'm no mental health professional but if you are becoming conditioned to certain things (obturator/vomiting), you might need to be "unconditioned". I think they use meds and sometimes hypnosis for that sort of thing. I'm sure there are elements of cognitive therapy (talk/thinking) but also elements of pure behaviour/ response. Another approach would be to try to avoid it and hope it passes while you hash out whatever else you need to hash out here.
At the root of everything though is you have been though a huge ordeal (and don't we all know it), and some days can be counted as successes if all you do is breathe, eat and maybe take a bath. We can't be down on ourselves when we fall to our knees once in awhile. And my guess is that we only fall when we have time for it -- like during a calm patch.
And a word to the wise, watch out for yourself in 6-8 weeks time because you've just lost a friend. It can get unexpectedly hard once the fog of that starts to lift, especially if those around you expect that time has passed and it is all okay again.
CG to husband Stage IV SCC left tonsil 11/11. Mets to 7 nodes on left, 2 on right, no distant mets. PEG, 7 weeks radiation and weekly Cisplatin ended Feb 10, 2012. PET 04/12 areas consistent with inflammation, complete response in nodes. Recurrence 09/13 pulmonary lymphatics. Died 22 Oct following an allergic reaction to Erbitux.